I am taking my son to see an allergist on the 25th. When he gets hot or is in the sun he gets itchy. Is there anything specifically I should tell or ask the allergist regarding his POTS? Any specific tests I might request? Any insight/info would be appreciated.
Does your son have mast cell involvement? I think he had testing at an autonomic center so I am thinking they would have picked up on this if he does. This would be something the allergist would want to know. He needs to know too if he has a history of refux , snoring, sleep problems or asthma or any other allergies.
If it were me I would explain that POTS can cause heat intolerance, chronic fatigue, and shortness of breath on exertion due to they think increased sympathetic activity and or the adrenomedullary hormonal
system. If you have access to help via phone calls or emails to an autonomic testing center's dr.'s for advice I would offer it to the allergist if he thinks he needs that.
I just saw my allergist and he said he thought some of the problems
I am having are beyond his expertise. He has been very helpful in the past. I get monthly allergy shots and have had them for years. We are just trying to figure out now if my epi-pen would hurt me or help me.
My mother has an allergy to the sun. She basically has to stay out of it. She wears a floppy hat and long sleeves. I know the sun can make some people sneeze and others get a rash. Hope you get some help
with this! Marie
Thanks for the advice. I do have email communication with his POTS specialists. I also have a copy of all of his records from Cleveland. I will see if there is anything in there about mast cell. I have read up on it before, and many of the symptoms are there, but they are also the same symptoms as POTS(except the itchy skin problem).
I think I will bring a copy of those records in case he needs to or wants to look over them. The pediatrician thought it was a good idea to see the allergist and make them aware of the POTS.
I am taking him back to the allergist he saw 6 years ago when we found out he was allergic to weeds,grass, mold, dust mites and trees. He also has a stuffed up nose 365 days a year. So we can revisit how to take care of that problem.
One thing you may want to discuss with the allergist is allergy medications. Some patients with POTS (or other forms of dysautonomia) get exacerbation of their symptoms when they take 1st generation (aka "classic") H1 antihistamines such as diphenhydramine/Benadryl or promethazine/Phenergan. These first generation antihistamines are not "selective" in terms of activity on the central vs. peripheral nervous system. Because they cross the blood-brain barrier, they can cause more side effects in people with dysautonomia who are sensitive to them. But as I said, not all people with dysautonomia are; some take them without issue and some can take small doses and be okay but would have issues with larger doses.
The 2nd generation H1 antihistamines generally cause less of an issue for people with dysautonomia/POTS because they are more selective toward the peripheral nervous system. However, some dysautonomia/POTS patients still do notice side effects and so much use them sparingly or try to avoid them entirely. (If this seems confusing, this wikipedia article might help ... or it might be more confusing, LOL)
At any rate, you know your son best and what medications he has done well with in the past. I would definitely discuss the potential problems with H1 antihistamines and dysautonomia (due to their nervous system activity and side effects) with his allergist either way to see what the allergist's recommendations are regarding any changes in medication or dosage that might be advisable. Another consideration is what would need to be done if (goodness forbid) he ever had a severe allergic reaction that needed immediate medical intervention. Marie mentioned the potential issue with epi pens that shes trying to address with her doc. For me the issue came about because I don't tolerate the first-gen H1 antihistamines (like Benadryl) as I mentioned above may be the issue with some.
Well, during a surgery I had a severe reaction to an antibiotic that we didn't know I was allergic to previously (obviously). The normal protocol for such reactions would include IV administration of benadryl. We had not formulated a "game plan" for such emergencies prior to that, so it had to be dealt with on the fly. Hindsight being 20/20, these are the types of things that we all need to be thinking about in advance *just in case*.
Oh, and about the stuffed up nose ... to avoid taking antihistamines as much as possible because of the side effects I get, I've switched to using that saline stuff that just "washes" the congestion out of your sinuses. It's disgusting to use and I know not everyone can even bring themselves to do it, but it does work and there's no long-term harm done (like with the medicated OTC nasal sprays). I've never used a neti pot; personally I like the stuff that comes ready to use in a pressurized can.
Thanks for the info. As usual you are a wealth of information.
I think Cody tolerates Benedryl okay. They used to give it to him in an IV with other medications when he had migraines. They wanted to put him to sleep, so they used the benedryl. He hasn't used other antihistamines in a long time, nothing ever seemed to help too much.
As for the congestion, I use the netti pot from time to time and have tried to get him to do it, but he flat out refuses! Teenagers! I think it feels great once it is done.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.